Anticoagulation UK
2,352 members856 posts

Coming out of a DVT but what’s next?

Hi, had an unprovoked DVT in calf which had no symptoms apart from me hobbling along and a very slight swelling at the top of my ankle. Been on Apixaban for 3 months which shifted the DVT (was occluded from behind the knee to ankle).

So far so good and all bloods ok. I’m a 50 year old man and consultant said that makes me a higher risk of a repeated one and still the cause is not known - always been healthy. Unsure over whether to have full CT scan as this can pick up incidental finding....was originally concerned of DVT being caused by an occult cancer.

Part of me just wants to move on and another part ones more tests and the CT. Am doing the sticky blood test but doesn’t CT scan give a dose of radiation?

Any thoughts?

11 Replies
oldestnewest

If your doctors have recommended you have a full CT scan, then have it! They know what they are talking about, and yes, one does go radioactive for a little while, but not enough to matter. They don't do unnecessary scans, though, for that very reason.

1 like
Reply

Thanks, I meant to ask another question- one theory of why I got the DVT is that I was working too hard at home without taking many steps - probably only doing 700 steps a day. I now do 10,000. I guess people get dvts from flying so that’s equivalent

1 like
Reply

I wish I had the energy to do that! I'm trying to work up to 3x10 minute walks a day, but it's such a balancing act, as if I overdo, I am exhausted for several days afterwards, and if I don't do enough, I get exhausted because I having done anything! But yes, exercise is important if you can do it, also staying hydrated.

Reply

This is how I developed a massive DVT from Calf to Groin. I am a developer, so I was sitting in my chair for 7-8 hours a day straight. I just got so caught up in what I was doing.

I bought a fit bit that vibrates every hour to remind me to get up and move.

1 like
Reply

I had a DVT which resulted in bilateral pulmonary embolism. I had a CT scan and they found an incidental "lump" on my adrenal gland. Its not affecting my health now (43) but they can deal with it before (in my docs words) it begins to affect my health - so its well worth doing if its being offered.

The cause of my DVT was also unknown and have been put on rivaroxaban for life - may be worth discussing long term too if you've been told your at higher risk of a repeat.

1 like
Reply

Hi andkin how are you , iv also got blood clots on my lungs I was put on apixiban to start with the dr said 3 months then they'd be gone but he later decided 5 months as I was still very unwell anyway I got a VQ scan and that is how they were discovered last July , my respiratory dr sent me for another VQ scan in Jan this year and they found I had even more clots in my lungs . For some reason unknown to me the dr didn't believe they were clots he said he was sure results were wrong so he got a second opinion and again was told def clots so I was to stay on apixiban until I see him in July. I got a letter saying he has arranged for me to get another VQ scan and a CT scan befor I see him again. I'm told not to worry about the radiation as it's only small amounts they use , I'm 47 I have copd and other health problems but they also have no clue what's causing the clots but I will be going for both scans as I'd really like them to get to the bottom of this. For me I feel the apixiban don't work iv had no improvement in breathing or pain also as iv said I now went from approx 14 clots to 20 , I hope the scans give the respiratory dr a better picture of what's happening in my body. In my opinion I think you should get the scan done you just don't know what they could pick up on that may help you but it's your choice. When I got the first VQ scan done the dr told me he did not expect me to have blood clots and was very surprised so if he hadn't arranged it I would not know about them. I am told by my gp I'll be on apixiban or something similar now for life . I wish you well and it's really great you can do so many steps each day well done ! Keep us posted on how things go for you very best of luck 🌹

Reply

Thanks so much for your really helpful posts and I really wish you well with your conditions. It strikes me that there is so much unknown with the whole issue of DVT/PEs but that, yes, it is best to get whatever CT scans are offered. I’ve got to wait until they finish the sticky blood test until they decide to go for the CT scan or not. I guess it’s all about focusing on what you can control each day rather than worrying about what you can’t!

Reply

I’m still hoping that the DVT is provoked, ie caused by sitting down too much like is apparent when DVT is caused by sitting immobile on a plane

1 like
Reply

Hi, mine was unprovoked, I am 58 female and in UK, I had it December 2016 behind knee up halfway up thigh, cancer was mentioned by the consultant, I dad all the scans as per NHS NICE recommendations, nothing found. I believe it was caused by long car journeys from one end of UK to the other over a short period on the University trek with my son. Just been told today that I have to stay on edoxoban for life, absolutely gutted. Scared to be on them, scared to come off. I have not cut myself since I have been on them, but as there is no antidote, being alone and having an accident is absolutely terrifying, no does anyone cope being on them?

1 like
Reply

I’m the same . I have had one blood test , when they discovered the Dvzt and PE mass . I was told I was going to see a Haematologist. The doctor told me , they can’t do anything to after I finish 6 months of Apicaban . I thought you had to have blood tests frequently. Im 67 . Also does anyone know , if they can tell you the clots are gone . Also my leg is still fatter than the other one.. Also a dark colour . Thank you

Reply

Hi Tareena, interesting that this is similar - did you do the thrombophilia test and the CT scans? Good that they didn’t find anything sinister. I’m no doctor but I’m wondering if they worry about any clots in the thigh moving into a PE which is why they have recommended the medication. Would be interesting to hear of anyone who has been prescribed the same drug

Reply

You may also like...